Ziagen

Ziagen Warnings

abacavir

Manufacturer:

GlaxoSmithKline

Distributor:

Zuellig
/
Agencia Lei Va Hong
Full Prescribing Info
Warnings
Hypersensitivity reaction (see also Adverse Reactions): Abacavir is associated with a risk for hypersensitivity reactions (HSR) (see Description of Selected Adverse Reactions: Abacavir hypersensitivity reactions under Adverse Reactions) characterised by fever and/or rash with other symptoms indicating multi-organ involvement. HSRs have been observed with abacavir, some of which have been life-threatening, and in rare cases fatal, when not managed appropriately.
The risk for abacavir HSR to occur is high for patients who test positive for the HLA-B*5701 allele. However, abacavir HSRs have been reported at a lower frequency in patients who do not carry this allele.
Therefore the following should be adhered to: HLA-B*5701 status must always be documented prior to initiating therapy.
Ziagen should never be initiated in patients with a positive HLA-B*5701 status, nor in patients with a negative HLA-B*5701 status who had a suspected abacavir HSR on a previous abacavir-containing regimen. (e.g. Kivexa, Trizivir, Triumeq).
Ziagen must be stopped without delay, even in the absence of the HLA-B*5701 allele, if an HSR is suspected. Delay in stopping treatment with Ziagen after the onset of hypersensitivity may result in a life-threatening reaction.
After stopping treatment with Ziagen for reasons of a suspected HSR, Ziagen or any other medicinal product containing abacavir (e.g. Kivexa, Trizivir, Triumeq) must never be reinitiated.
Restarting abacavir containing products following a suspected abacavir HSR can result in a prompt return of symptoms within hours. This recurrence is usually more severe than on initial presentation, and may include life-threatening hypotension and death.
In order to avoid restarting abacavir, patients who have experienced a suspected HSR should be instructed to dispose of their remaining Ziagen tablets.
Clinical description of abacavir HSR: Abacavir HSR has been well characterised through clinical studies and during post marketing follow-up. Symptoms usually appeared within the first six weeks (median time to onset 11 days) of initiation of treatment with abacavir, although these reactions may occur at any time during therapy.
Almost all HSR to abacavir include fever and/or rash. Other signs and symptoms that have been observed as part of abacavir HSR are described in detail in Adverse Reactions (Description of Selected Adverse Reactions: Abacavir hypersensitivity reactions), including respiratory and gastrointestinal symptoms. Importantly, such symptoms may lead to misdiagnosis of HSR as respiratory disease (pneumonia, bronchitis, pharyngitis), or gastroenteritis.
The symptoms related to HSR worsen with continued therapy and can be life-threatening. These symptoms usually resolve upon discontinuation of abacavir.
Rarely, patients who have stopped abacavir for reasons other than symptoms of HSR have also experienced life-threatening reactions within hours of re-initiating abacavir therapy (see Description of Selected Adverse Reactions: Abacavir hypersensitivity reactions under Adverse Reactions). Restarting abacavir in such patients must be done in a setting where medical assistance is readily available.
Exclusive offer for doctors
Register for a MIMS account and receive free medical publications worth $768 a year.
Sign up for free
Already a member? Sign in